MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, TRI-FLAT T2 FEMUR Ø4,2X340 MM; SURGICAL INSTRUMENT MOTORS AND ACCESSORIES/ATTACHMENTS

STRYKER TRAUMA KIEL DRILL, TRI-FLAT T2 FEMUR Ø4,2X340 MM; SURGICAL INSTRUMENT MOTORS AND ACCESSORIES/ATTACHMENTS
Catalog Number 18064265
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/20/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was broken the drill during drilling was it was without noticing that the sleeve was displaced by the soft tissue during surgery and the drill did not through the nail.For that reason, the surgeon pulled our a broken drill tip form the opposite side where the drill tip was removed.The surgeon thinks that the sleeve was pushed by the softy tissue and believe it is not a malfunction.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event that drill, tri-flat t2 femur ø4,2x340 mm was alleged broken could be confirmed, since the device was returned for evaluation and matches the reported failure mode.A physical examination of the received drill was performed and the drill showed traces of a frequent and intense use.The cutting thread of the drill is completely broken off.It was broken approx.55 mm from the tip.The broken off piece was also returned.The breakage surface shows a typical smooth surface of a forced brittle fracture.Plastic deformation along the breakage surface was not found.Based on investigation, the root cause was attributed to a user related issue.Appearance of the breakage surface as well as the absence of plastic deformation suggested that the drill broke in a sudden manner.It is not unlikely that drilling under misalignment and bending forces in combination with high force application due to the bad cutting performance had led to the final breakage of the drill.A review of the labeling did not indicate any abnormalities.According to the labelling review, sufficient guidelines are provided in the instruction for use that physicians should ensure that they are familiar with the intended uses, compatibility and correct handling of the instrument.It also mentions various precautions and care to be taken during the usage of the product to prevent any damage to the device.If any further information is provided, the complaint report will be updated.

Brand Name
DRILL, TRI-FLAT T2 FEMUR Ø4,2X340 MM
Common Device Name
SURGICAL INSTRUMENT MOTORS AND ACCESSORIES/ATTACHMENTS
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8257051
Report Number0009610622-2019-00051
Device Sequence Number19364681
Product Code HWE
UDI-Device Identifier04546540196781
UDI-Public04546540196781
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18064265
Device Lot NumberKU91656
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/16/2019
Initial Date Received by Manufacturer 12/20/2018
Supplement Date Received by Manufacturer02/04/2019
Initial Report FDA Received Date01/17/2019
Supplement Report FDA Received Date03/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age74 YR